Saturday, February 13, 2010

Quarterly scans all clear, but . . .


Thursday morning I had both an MRI of my leg and the full set of Chest, Abdomen, and Pelvis (CAP) CT-Scans. These scans, of course, were preceded by a Wednesday evening “nightcap” of “Creamy Vanilla Smoothie” (a.k.a., Barium Sulfate Suspension), with the same for breakfast Thursday morning. I have to admit, the Vanilla was the best of all the flavors I have tried. That’s not to say that I liked it either, but rather that it was the most tolerable of the ones I’ve had thus far. Next time though, I think I’ll press my luck and go for the (even newer) Mocha flavor! Mmm . . . Mocha . . . I just hope I can stand the anticipation between now and then! [No, not really; I can wait. :)]


Now for the good news: my quarterly scans where all clear! Yeah!!! This leaves me sitting easy for the next 3 months. Honestly, I never really worry too much about what may or may not be going on in-between scans. Yes, I typically do get a little nervous the evening before my scans, but the truth is there’s really nothing I can do that will make my results either better or worse than what they are going to be. And that’s not fatalism or defeatism by any stretch; that, my friends, is acceptance.

So what’s the but about in the title? Well, way back in July, 2008 (when I was getting my first full set of scans), it was noted that I have a rather sizable lipoma under my right armpit (see dark area within the red outline in the scan picture on left). Though my latest radiology report describes this as “a right axillary lipoma, stable from the prior exam”, Dr. Monson (my orthopedic oncologist) recommended that I get it removed.  (Note that I also have several other smaller, more typical-sized lipomas in various locations, but the doctor has no interest or intention of removing those.)  Though his advice was couched with “no rush”, the concern is that a large lipoma could change into something cancerous. I suppose he’s probably right (he certainly has an amazing reputation and impeccable credentials). Even so, I’ll want to get another opinion as well as find out more details about the surgery itself, particularly the risks and recovery time. I think my main hesitation here is I'm not looking forward to any surgery, especially if it will take days to weeks to fully recover.  Furthermore, it's not currently bothering me or giving me any type of discomfort.  If anybody has any information or advice for me here, I’m all ears.

And there’s one more but worth mentioning here: all my scans this time were done without IV contrast. Why? Well, recent blood tests showed slightly elevated creatinine levels (mine is 1.5) and there was some concern that the powerful intravenous contrast agents (those used with the CT-scans especially) might send my kidneys “over the edge”. What’s surprising to me is that I’ve always been good about drinking plenty of water and I’ve made a point of drinking 2 – 3 bottles of water immediately after each CT-Scan in an effort to quickly flush these from my system (as suggested by the radiologist).  Even so, it's possible that the sum of all these dyes to-date has led to my elevated creatinine levels. But it's even more likely (as one comment below suggests) that in my case what I'm seeing here is a late effect of my chemotherapy drugs. Either way, I will need to avoid contrast agents going forward.

To be clear, I’m not blaming anyone for this. Dr. Monson never ordered any contrast with my scans and has long since preached against this practice, arguing that the risk outweighs any perceived benefit. Furthermore, in my case, I am told that about 80% of any Myxoid Liposarcoma recurrence would show up as “chest nodules”, which is something you don’t need contrast to see.

So why was IV contrast used in the first place? Well, it’s the radiologists who seem to prefer it. But even there, they were fine with skipping it knowing that my creatinine levels were elevated. In fact, they were very appreciative that I had my levels tested and that I brought this to their attention.

So why even mention this? The point here is that one needs to be aware that cancer treatment and/or prevention can lead to yet a new set of problems. Also, if you’re having MRIs and/or CT-Scans with IV contrast, be sure to drink plenty of water immediately after the exam to help flush these dyes from your system. Finally, make sure that your doctor monitors your creatinine levels (especially if you've had chemotherapy drugs) so that any issues are caught early . . . before they have a chance to become big problems.

OK – I’m done. I’ve rambled on long enough. Expect to hear from me in another 3 months.

6 comments:

Djames5076 said...

Dave, first and foremost: CONGRATS!! Secondly, you're doing everyone a HUGE service by posting the CT contrast warning. Even the FDA is getting concerned about the high and variable doses of radiation associated w/ CT scans. Third, Mark has a sizeable lipoma on the back of his shoulder which has been there for over ten years. He's never been advised to get it removed for anything other than cosmetic reasons, so please keep us posted on what you find out about yours. Thanks, and much love to you, Holly, and the boys. Dianne

Dave Novak said...

Indeed, the radiation is also a concern as well. For that very reason, my orthopedic oncologist early on changed my regime from quarterly CAP CT-Scans to quarterly chest-only CT-Scans, with abdomen and pelvis scans every 6 months. I think once I hit the 2-year mark (in another year), the scan rate drops.

Apparently many oncologists tend to over-scan. As my orthopedic oncologist explained it, a recurrence for me would likely show up in the chest and, therefore, quarterly abdomen/pelvis scans are overkill and risky. He's been the clear voice of reason on several issues now and I’m glad to be under his care.

Thanks for your comments!

OneNila said...

So good to hear that all is well. I have wondered about the CT contrast myself. I usually look into this kind of thing. I was never told to drink plenty of water afterwards. Only to drink a lot after chemo treatments. Well, I'm glad to know this for future reference. So glad you're keeping us up on this.

empy said...

Hey Dave, I'm glad to hear about your all-clear, and hope you can get a good answer about the lipoma. Now about your kidneys - it's my understanding that high doses of certain chemotherapy drugs are much more likely to damage the kidneys than CT contrast would be. I know a couple of people who are dealing with kidney failure after having chemo for sarcoma. I'm sure you had a lot more chemo than you had CT contrast during and after treatment! That is not to say that it would be good for you to have CT contrast now that your kidneys could be damaged. But you might want to ask your doctor about the chemo connection and how often you should be monitored in the future for signs of kidney damage. Sometimes it shows up right away, and sometimes it shows up gradually over time as a late effect. Otherwise - back to LIFE - keep smiling! :-)

Dave Novak said...

I agree that chemo is clearly more likely to do this sort of damage than the CT contrast, though I originally discounted this possibility for my case since my levels were fine a year ago (which was after I finished chemotherapy). However, if chemo can have a late effect as you say, then it should jump to top of the list of likely culprits. Furthermore, it turns out that I had Ifosfamide (in large quantities) as one of my two chemo drugs, which (according to the link you provided) causes “kidney damage in 30% or more patients”. Yowzers!

My orthopedic oncologist (who has taken over my care) never actually stated his opinion on the matter, but did make it clear that I need to stay away from IV contrast agents. Anything that would exacerbate the problem should be avoided. Based upon my blood tests after chemotherapy and my doctor’s comments about the risks associated with contrast, I concluded on my own that my elevated levels were likely the result of these dyes.

In any case, I appreciate you pointing out that chemo can have a late effect, as this is something I didn’t know. But rest assured that my doctors will be monitoring my creatinine levels closely as we move forward.

Thanks for your very insightful comment.

Dave Novak said...

UPDATE –

In light of the helpful comments above, I’ve decided to use my editorial powers to incorporate several changes/clarifications into this post. I really appreciate the feedback!